Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Charleston, WV

May 27, 20174 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2017, 3:20 PM EDT for 4 counties in West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 3:20 PM EDT (19:20 UTC)
Expired
May 27, 2017, 4:00 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 131 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS51 KRLX 271920
SVRRLX
WVC017-021-033-041-272000-
/O.NEW.KRLX.SV.W.0050.170527T1920Z-170527T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
320 PM EDT SAT MAY 27 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Doddridge County in northern West Virginia...
  North central Gilmer County in north central West Virginia...
  Lewis County in northern West Virginia...
  Southwestern Harrison County in northern West Virginia...

* Until 400 PM EDT

* At 320 PM EDT, a severe thunderstorm was located 7 miles south of
  West Union, or 17 miles northwest of Weston, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Weston, Stonewall Jackson, Jackson Mill, Jane Lew, Camden,
  Blandville, Avon, Sand Run, Grove, Leopold, New Milton, Alum Bridge
  and Horner.

This includes Interstate 79 between mile markers 85 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3905 8031 3886 8054 3912 8082 3919 8086
      3928 8071
TIME...MOT...LOC 1920Z 314DEG 19KT 3919 8072 

HAIL...1.25IN
WIND...60MPH
 
$$

09
1 follow-up statement
320 
WWUS51 KRLX 272002
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
402 PM EDT SAT MAY 27 2017

WVC017-021-033-041-272012-
/O.EXP.KRLX.SV.W.0050.000000T0000Z-170527T2000Z/
Doddridge WV-Gilmer WV-Lewis WV-Harrison WV-
402 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DODDRIDGE...NORTH
CENTRAL GILMER...LEWIS AND SOUTHWESTERN HARRISON COUNTIES HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3905 8031 3886 8054 3912 8082 3919 8086
      3928 8071
TIME...MOT...LOC 2002Z 314DEG 19KT 3905 8053 

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:34 PM EDT, 46 minutes earlier.

Area forecast discussion, May 27, 2:34 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
234 PM EDT Sat May 27 2017

.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts cross Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM Saturday...

Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.

Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.

Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 515 AM Saturday...

Additional convection Sunday and Sunday night will be dependent
upon previous convection leaving behind a worked over
environment. Several boundaries are likely to be in the area
Sunday, including at least one outflow boundary somewhere
across the south, and a more synoptically driven boundary to the
north. There may also be a north to south oriented boundary
crossing as a surface reflection of an upper level short wave
trough.

Model differences in moisture and instability on Sunday reflect
the possible effects of a cool pool from previous convection.
Models are in better agreement on most of the CAPE being
elevated and thickest in the hail growth layer. This somewhat
tempers the diurnal dependency of convection. Deep layer shear
is forecast to be in the 40 to 50 kt range.

All of this suggests showers and thunderstorms around from time
to time Sunday through Sunday night, with repetitive downpours
possible. Also, afternoon recovery would add surface based
instability to the equation, resulting in very strong, heavy
thunderstorms. Finally, to go along with these parameters,
sigtor values are forecast to climb to 1 to 1.5 in an axis ahead
of a cold front approaching from the west Sunday night.

The flood watch goes until 12Z Monday when the cold front goes
through, and the HWO also highlights the convective threat.

Yet another cold front crosses late Tuesday. While weaker and
with less available moisture than the weekend system, it will
still be able to garner enough moisture and shear for
thunderstorms.

No deviations from central guidance temperatures but values will
fluctuate with the convective complexes.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 515 AM Saturday...

This period features a large upper level low over eastern
Canada with long wave trough over the eastern United States.
This spells a cool, more tranquil pattern once a reinforcing
cold front crosses on Wednesday. PoPs increase again next
weekend, as that trough lifts out, and allows another system to
approach from the west or southwest.

Central guidance temperatures reflect the slightly below normal
pattern.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.

With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.

Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    L    L    M    M    M    M    M    M    L    M    L
EKN CONSISTENCY  M    H    M    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
     013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...26
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, May 27, 4:32 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Sat May 27 2017

KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-017>020-028>032-039-040-
521>526-280845-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms today, with damaging
winds and hail the primary threats. An isolated tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe thunderstorms on Sunday. Damaging
winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520-
280845-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
432 AM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a slight risk for severe thunderstorms today. The
primary threats are damaging winds and large hail. An isolated
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk of severe thunderstorms on Sunday. Damaging
winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 27, 3:01 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT SAT MAY 27 2017

WVZ020-030-031-271945-
Doddridge-Harrison-Lewis-
301 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...NORTH
CENTRAL LEWIS AND SOUTHWESTERN HARRISON COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over West Union, or
13 miles east of Harrisville, moving east southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
West Union, New Milton, Smithburg, Avon and Blandville.

This includes Route 50 in West Virginia between mile markers 48 and
61.

LAT...LON 3924 8043 3907 8052 3924 8089 3924 8090
      3933 8084
TIME...MOT...LOC 1901Z 287DEG 19KT 3926 8080

05

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:23 AM EDTSpecial Weather StatementRLXPleasants22 min
May 27, 4:14 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 25 more39 hr
May 27, 3:01 PM EDTSpecial Weather StatementRLXDoddridge44 min
May 27, 4:21 PM EDTSpecial Weather StatementRLXLewis, Upshur24 min
May 27, 4:24 PM EDTSpecial Weather StatementRLXWood36 min
May 27, 4:46 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur29 min
May 27, 5:16 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur29 min
May 27, 6:11 PM EDTSpecial Weather StatementRLXWayne94 min
May 27, 6:13 PM EDTSpecial Weather StatementRLXRoane32 min
May 27, 6:51 PM EDTSpecial Weather StatementRLXJackson24 min
May 27, 7:02 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane28 min
May 27, 7:15 PM EDTSpecial Weather StatementRLXClay30 min
May 27, 7:28 PM EDTFlash Flood WarningRLXJackson, Mason, Putnam3 hr
May 27, 7:48 PM EDTSpecial Weather StatementRLXDoddridge, Pleasants87 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.